Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 28, 2001Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2001, 4:19 PM MDT for Las Animas County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 4:19 PM MDT (22:19 UTC)
Expired
May 28, 2001, 5:15 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:10 PM MDTHail 1Trinidad, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS55 KPUB 282222
SVRPUB
COC071-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 419 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE    
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF TRINIDAD...OR ABOUT 13   
  MILES WEST OF RATON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  COKEDALE AROUND 445 PM MDT
  TRINIDAD AROUND 500 PM MDT

AT 345 PM QUARTER SIZE HAIL WAS REPORTED WEST OF RATON IN EXTREME 
NORTHERN NEW MEXICO. 

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

&

LAT...LON 3694 10483 3682 10468 3704 10393 3762 10440

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:14 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:14 PM MDT, 2 hours 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
214 PM MDT MON MAY 28 2001

MAIN CONCERN IS THE POSSIBILITY OF SEVERE WEATHER THIS EVENING...AND
THEN PRECIP CHANCES FOR THE REST OF THE FORECAST PERIOD.

WEAK SHORTWAVE COMING OUT OF NM SHOULD HELP TO ENHANCE CONVECTION
THIS EVENING.  CLOUD COVER THIS MORNING AND EARLY AFTERNOON IN MANY
AREAS HAS CAUSED A SLOW WARMUP.  CAPES ARE NOT AS IMPRESSIVE TODAY
AS THEY WERE YESTERDAY...WITH LESS THAN 1500 J/KG...AND THE LIS ARE
-2.  THERE STILL IS A SLIGHT CHANCE FOR A COUPLE SEVERE STORMS THIS
AFTERNOON AND EVENING IN THE SOUTHEAST PLAINS.  SPC HAS TAKEN THE MDT
RISK OUT OF SE CO...BUT LEFT THE AREA IN A SLGT RISK. THERE SHOWERS
AND THUNDERSTORM ACTIVITY COULD CONTINUE UNTIL LATE NIGHT OVER THE
FAR EASTERN PLAINS...BUT WILL MOSTLY BE IN THE EVENING. OVERNIGHT THE
UPPER TROUGH WILL LIE FROM CO SOUTHWEST TO SE AZ/SW NM...WITH THE
STRONGER DYNAMICS STAYING SOUTH OF THE AREA. GOOD LOW LEVEL MOISTURE
OVER THE EASTERN PLAINS TONIGHT AND WILL KEEP SKIES MOSTLY CLOUDY.
THE MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA WILL BE LESS
TONIGHT AND WILL GO WITH PARTLY CLOUDY SKIES. CLOUD COVER IN THE EAST
SHOULD KEEP OVERNIGHT LOWS MILD.

ON TUESDAY UPPER TROUGH WILL STILL BE OVER CO.  THERE WILL STILL BE
ENOUGH MOISTURE OVER EASTERN AREAS FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.  THE WESTERN AREA WILL BE A LITTLE DRIER AND
SHOULD SEE ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING. TEMPS ON TUESDAY WILL BE NEAR SEASONAL...ETA
INDICATES A LITTLE COOLER THAN TODAY...MAINLY OVER THE EASTERN
PLAINS. TUESDAY NIGHT THE TROUGH MOVES EAST OF THE STATE AND BEHIND
THE TROUGH OVER THE EASTERN CO PLAINS...THERE WILL BE A NORTHERLY
SURGE.

DURING THE DAY WEDNESDAY...AN UPPER RIDGE BEGINS BUILDING OVER THE
WESTERN U.S....WITH NW FLOW OVER CO.  THE ATMOSPHERE SHOULD BE A
LITTLE DRIER...BUT A WEAK SHORTWAVE IS FORECAST TO MOVE OVER THE
AREA DURING THE AFTERNOON AND EVENING TO HELP INITIATE CONVECTION.
WILL STILL GO WITH A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL CO. WITH THE
NORTHERLY SURGE TUES NIGHT...TEMPS ON WED OVER THE SOME OF THE
EASTERN PLAINS WILL PROBABLY BE A LITTLE COOLER.  WED NIGHT THE
SHORTWAVE MOVES OUT OF THE AREA AND MOST SHOWERS AND THUNDERSTORMS
SHOULD END AFTER THE EVENING HOURS.  THE UPPER RIDGE WILL BE
CENTERED OVER ABOUT SRN NV.

EXTENDED (THU-MON):  THE UPPER RIDGE WILL BE THE MAIN WEATHER
FEATURE AFFECTING THE FORECAST AREA INTO SATURDAY...WITH TEMPS
WARMING.  ON THURSDAY A LITTLE MOISTURE AND SOME UPSLOPE OVER THE
EASTERN PLAINS COULD STILL MEAN A SLIGHT CHANCE FOR SOME AFTERNOON
AND EVENING SHOWERS OR THUNDERSTORMS...BUT THEN THE WEATHER SHOULD BE
DRY.  ON SATURDAY A STRONG UPPER LOW WILL MOVE TO THE WA AND SRN BC
COAST WHICH WILL PUSH THE RIDGE AXIS EAST OF COLORADO. THIS UPPER LOW
THEN DROPS SOUTH INTO EASTERN OR BY LATE IN THE DAY MONDAY.  THIS
BRINGS CO A STRONGER SW FLOW...AND IT STILL LOOKS RELATIVELY DRY.

.PUB...NONE.

In the hours before

Special weather statement, May 28, 11:46 AM MDT, 4 hours 33 minutes before
COZ058>081-281900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT MON MAY 28 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM FOR A FEW SEVERE
THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST COLORADO
PLAINS THIS AFTERNOON.  THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE OVER BACA...PROWERS...KIOWA...BENT...AND EASTERN LAS ANIMAS
COUNTIES.  BUT THE REMAINDER OF THE SOUTHEAST COLORADO PLAINS...
INCLUDING THE PIKES PEAK REGION...MAY ALSO SEE A FEW SEVERE STORMS.
THE MOST LIKELY KINDS OF SEVERE WEATHER TO OCCUR WOULD BE LARGE
HAIL...DAMAGING WIND GUSTS...AND POSSIBLY SOME ISOLATED TORNADIC
ACTIVITY.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO THIS
AFTERNOON...AND COMBINED WITH THE ABUNDANT LOW LEVEL MOISTURE...AND
SUFFICIENT WIND SHEAR...COULD PRODUCE A FEW ROTATING SUPERCELL
THUNDERSTORMS.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES IN SOUTHEAST COLORADO THIS
AFTERNOON OR EVENING...YOU SHOULD TAKE ALONG A NOAA WEATHER RADIO TO
ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...INCLUDING
WATCHES AND WARNINGS IF ANY ARE ISSUED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:14 PM MDTSevere Thunderstorm WarningPUBLas Animas91 min
May 28, 5:30 PM MDTSevere Thunderstorm WarningPUBPueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.